Rip Current, Orange
- When
- July 24, 2:15 PM PST to 2:45 PM PST
- Where
- Orange County, Sunset Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 33.677, -117.776 (the zone’s center; the record gives no point)
A body boarder was caught in a rip current and drowned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A body boarder was caught in a rip current and drowned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 24, 1:30 PM PST, 45 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 230 PM PDT THU JUL 24 2003 .SYNOPSIS...THE MARINE LAYER AND ONSHORE FLOW WILL CONTINUE COASTAL LOW CLOUDS AND FOG DURING THE NIGHT AND MORNING FOR THE NEXT SEVERAL DAYS. SOME SUBTROPICAL MOISTURE WILL CONTINUE OVER THE AREA BUT THE CHANCE OF THUNDERSTORMS WILL BE MAINLY OVER THE MOUNTAINS THROUGH FRIDAY. THE FLOW WILL TURN MORE TO THE EAST TO SOUTHEAST SATURDAY AND BECOME STRONGER BY MONDAY WITH AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS. .DISCUSSION...A COASTAL EDDY AND A STRONG INVERSION WILL KEEP A FAIRLY UNIFORM COVERAGE OF CLOUDS AND STUBBORN BEACH CLEARING AT THE COAST UNTIL FURTHER NOTICE. TSTORM COMPLEX CROSSING THE CO RIV SENDING DEBRIS CLOUDS AT US. CUMULUS BUILDUPS OVER THE MTNS HAVE NOT PRODUCED ANY SHOWERS TODAY. THE UPPER HIGH WILL BE STRONG OVER COLORADO...BUT THE DEEP MOISTURE COLUMN REMAINS JUST TO OUR EAST... SO EXPECT SOME AFTERNOON CUMULUS BUILDUP OVER MTNS AND MAYBE A FEW SHOWERS OR TSTORMS THROUGH SAT...BUT NOT MORE. ADDITIONAL MID AND HIGH CLOUD DEBRIS FROM AZ TSTORMS IS LIKELY AT TIMES TOO. THE UPPER HIGH BUILDS TOWARD OREGON OVER THE WEEKEND...TURNS THE FLOW FROM SOUTHERLY TO EASTERLY...AND BRINGS IN DEEPER MOISTURE TO OUR AREA. ON MON THE GFS MODEL SHOWS AN EASTERLY WAVE ARRIVING FROM COLORADO TO PROVIDE ADDITIONAL DYNAMIC LIFTING FOR THE INCREASED MOISTURE. MON COULD BE A DAY WHERE SHOWERS ARE POSSIBLE WEST OF THE MTNS. THE WAVE GETS PICKED UP BY THE SOUTHERLY FLOW OVER THE OCEAN TUE AND ADVECTS THE DYNAMICS AND MOISTURE NORTHWARD AND OUT OF THE AREA. FLOW REMAINS SOUTH OR SOUTHWEST TUE AND BEYOND FOR GENERALLY DRY WEATHER... ALTHOUGH MOIST EASTERLY FLOW WILL LURK NEARBY OVER NORTHERN BAJA. WILL KEEP THE CHANCE OF TSTORMS FOR MTN AREAS THROUGH THE PERIOD AND HOLD OFF MENTION OF POPS WEST OF MTNS UNTIL THE GUIDANCE BECOMES MORE CONSISTENT WITH THAT WET SOLUTION ON MON. .SAN...NONE. MM
CAZ042-043-048-050-055>058-060>062-251300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT THU JUL 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS FRIDAY THROUGH SUNDAY...INCREASING CHANCES EARLY NEXT WEEK WITH GREATER POTENTIAL FOR LOCALIZED FLASH FLOODING. MARTIN
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Orange | 2003-07-24 | 25 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365830.